Texas, 2008Hail in Texas, March 31, 2008
March 31, 2008 · NWS SHV · 6 events in 1 county or zone
Severe thunderstorms developed along and ahead of an approaching cold front across the middle Red River valley of northeast Texas, southeast Oklahoma as well as southwest Arkansas during the afternoon and evening hours of March 31st. damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $121 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along and ahead of an approaching cold front across the middle Red River valley of northeast Texas, southeast Oklahoma as well as southwest Arkansas during the afternoon and evening hours of March 31st. These storms developed in an very unstable atmosphere and produced large hail...damaging wind gusts. Isolated tornadoes were reported across McCurtain County, Oklahoma late in the evening. The hail was large enough to break out automobile and home windows across the city of Texarkana, Texas close to midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 9:13 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 31, 9:13 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1013 PM CDT MON MAR 31 2008
.DISCUSSION...
HAVE MADE ADJUSTMENTS TO THE ZONES IN WORDING...CHANCES OF RAIN...
LOCATION OF SEVERE POSSIBILITY FOR THE 1ST AND 2ND PERIODS. ALSO
MADE SOME WIND CHANGES. THE COLD FRONT WILL SAG SOUTH DURING THE
NIGHT...WITH SHOWERS AND THUNDERSTORMS ADVANCING WITH IT. SEVERE
WEATHER THREAT WILL BE OVER THE NORTH TONIGHT AND OVER THE CENTRAL
AND SOUTH ON MONDAY. /06/
&&
.AVIATION...
A COLD FRONT WILL SLOWLY SAG S THROUGH OK AND NE TX LATE TONIGHT AND
OVERNIGHT. MVFR/IFR CIGS WILL FORM OVER THE NORTH BEHIND THE WEATHER
ASSOC. W/ THIS SLOW MOVING FRONT FROM 06-12Z. RIGHT NOW...HEAVY
CONVECTION W/ SOME SVR...ONE INCH HAIL...ONGOING ALONG THE RED RIVER
VALLEY FROM JUST NORTH OF KPRX...TO KDEQ AND DROPING SOUTHWARD TO
KTXK B/T 03-06Z. NORTH GUSTS TO 25KTS BEHIND RAIN AREA AND S/SW 10
TO 20 KTS AHEAD OF THIS LINE OF THUNDERSTORMS. THIS FEATURE MAY BE
LONG LIVED ACROSS MUCH OF THE CWA DURING THE OVERNIGHT. IN
ADDITION...EXPECT DEVELOPING SCT TSTMS IN THE VC OF THE SLOW
SOUTHWARD MOVING FRONT ACROSS E TX/N LA ALONG/S OF I-20 TUESDAY
MORNING AND AFTERNOON...WITH IMPROVING CIGS BEHIND THE FRONT. WINDS
SHIFT TO N/NE AROUND 10 KTS 15Z TO 21Z ACROSS THE AREA. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 73 54 68 / 70 70 20 10
MLU 63 73 55 69 / 60 70 20 10
DEQ 58 65 49 62 / 80 50 20 50
TXK 61 67 50 64 / 80 50 20 20
ELD 62 67 49 67 / 80 70 20 20
TYR 62 72 55 70 / 70 40 20 10
GGG 62 74 54 69 / 70 50 20 10
LFK 66 81 60 78 / 50 50 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...AND SEVIER.
LA...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CLAIBORNE...DE
SOTO...NATCHITOCHES...RED RIVER...SABINE LA...AND WEBSTER.
OK...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
MCCURTAIN.
TX...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...
SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
06/24Hazardous weather outlook, Mar 31, 8:06 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT MON MAR 31 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
906 PM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS THROUGH THE NIGHT...GENERALLY ALONG AND NORTH OF
THE INTERSTATE 30 CORRIDOR. A SLIGHT RISK WILL CONTINUE FOR
MOST OF THE REMAINDER OF THE FOUR STATE REGION EXCEPT FOR
THE FAR SOUTH AND SOUTHEAST PARTS.
THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN NICKEL
SIZE IN DIAMETER...LOCALLY HEAVY RAINFALL...AND STRONG AND DAMAGING
WINDS IN EXCESS OF 65 MPH. ISOLATED TORNADOES ARE POSSIBLE.
A FLASH FLOOD WATCH REMAINS IN EFFECT. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER IN STREETS...ROADS...AND LOW LYING AND
POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS AGAIN THURSDAY
AS ANOTHER STORM SYSTEM MOVES TOWARD THE REGION.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE TONIGHT.
06
In the hours before
Local storm report, Mar 31, 7:29 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG 8 NNE VALLIANT 34.11N 95.04W
03/31/2008 MCCURTAIN OK FIRE DEPT/RESCUE
TREES AND POWERLINES BLOWN DOWN. DAMAGE IS 2 MILES
SOUTHEAST OF RINGOLD OKLAHOMA ON HWY 3.
&&
03Local storm report, Mar 31, 7:32 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL HOCHATOWN 34.20N 94.67W
03/31/2008 M1.00 INCH MCCURTAIN OK EMERGENCY MNGR
&&
STEVENSLocal storm report, Mar 31, 9:06 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL IDABEL 33.90N 94.82W
03/31/2008 M0.88 INCH MCCURTAIN OK TRAINED SPOTTER
&&
STEVENSLocal storm report, Mar 31, 9:39 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1039 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 8 SE IDABEL 33.82N 94.72W
03/31/2008 M1.00 INCH MCCURTAIN OK TRAINED SPOTTER
&&
STEVENSLocal storm report, Mar 31, 10:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1104 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL FOREMAN 33.72N 94.40W
03/31/2008 M0.75 INCH LITTLE RIVER AR LAW ENFORCEMENT
&&
STEVENSHail, Bowie
- When
- March 31, 10:35 PM CST
- Where
- Bowie County, Hooks
- Measured
- 4.25 in hail
- Reported by
- Newspaper
- Coordinates
- 33.470, -94.250
Hail to the size of softballs were reported in Hooks, Texas. The hail produced widespread damage to the roofs and windows of area homes...businesses as well as automobiles.
Hail, Bowie
- When
- March 31, 10:45 PM CST
- Where
- Bowie County, 2.31 mi W of Hooks
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.470, -94.290
Hail, Bowie
- When
- March 31, 10:50 PM CST
- Where
- Bowie County, 1.8 mi SW of Whatley
- Measured
- 2.75 in hail
- Property damage
- $120 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.460, -94.070
Fire department reported that car windows and sky lights and the roofs of many homes throughout the city were damaged from this devastating hail storm. Preliminary monetary estimate at the time of this publication was near 90 million dollars with local emergency management officials saying this amount would likely increase.
Hail, Bowie
- When
- March 31, 10:52 PM CST
- Where
- Bowie County, 1.38 mi N of Nash
- Measured
- 1.75 in hail
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 33.450, -94.130
Hail broke out windows at the Alumax Plant at interstate 30 and Nash.
Hail, Bowie
- When
- March 31, 10:55 PM CST
- Where
- Bowie County, 0.69 mi N of Nash
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.440, -94.130
Hail fell at the intersection of Interstate 30 and Highway 989.
Hail, Bowie
- When
- March 31, 11:00 PM CST
- Where
- Bowie County, 0.9 mi SE of Whatley
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.470, -94.040
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
- Tornado and Hail in Oklahoma, March 31, 2008$10,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88246, 87572, 87573, 87571, 87566, 87565.